Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 6, NWS Pueblo, CO

May 24, 1997Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1997, 2:37 PM MDT for Prowers County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1997, 2:37 PM MDT (20:37 UTC)
Expired
May 24, 1997, 3:10 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WUUS1 KPUB 242037 RRA
SVRPUB
COC099-242110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
237 PM MDT SAT MAY 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN AND EASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 310 PM MDT
 
* SOME LOCATIONS AFFECTED
  THE OPEN COUNTRY OF SOUTHEASTERN PROWERS COUNTY THROUGH 3 PM

* AT 236 PM RADAR SHOWED A SEVERE STORM 15 MILES SOUTH OF GRANADA
  MOVING NORTHEAST AT 10 TO 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:35 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 24, 1:35 PM MDT, 1 hour 2 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
130 PM MDT SAT MAY 24 1997...CORRECTED TIME

THE MAIN CONCERN THIS EVENING AND TONIGHT IS THE POTENTIAL
DEVELOPMENT OF SEVERE THUNDERSTORMS OVER THE EASTERN PLAINS.

A SHORT WAVE IS APPROACHING SOUTHERN COLORADO FROM THE WEST WITH
THE MODELS SHOWING LARGE SCALE (QG) ASCENT OVER UTAH...THEN
MOVING OVER SOUTHERN COLORADO TONIGHT.  A JET STREAK WAS RIPPING
ACROSS ARIZONA AND NOSING INTO NEW MEXICO AROUND 1800 UTC...WITH
MID LEVEL WINDS INCREASING ON THE TUCUMCARI PROFILER.
MEANWHILE...A DRYLINE WAS INTENSIFYING OVER THE PLAINS...WITH
PUEBLO'S DEWPOINT DROPPING INTO THE MID 30S AS OF 1915 UTC.

THUS...CONVECTION WILL BE FIRING ALONG THE DRYLINE VERY QUICKLY
THIS AFTERNOON...WITH THE BEST CHANCE OF SEVERE STORMS SOUTH AND
EAST OF KLHX...WHERE THE STRONGER MID LEVEL WINDS WILL COMBINE
WITH THE DRYLINE TO INTENSIFY CONVECTION.  THIS ACTIVITY WILL
PROBABLY SHIFT EAST BY MID EVENING...AND MAY BE OUT OF COLORADO
BY LATE EVENING.

OTHERWISE...THE APPROACHING SHORT WAVE TROUGH WILL PROBABLY BRING
SCATTERED SHOWERS TO THE MOUNTAINS TONIGHT...AND A FEW SHOWERS TO
LOWER ELEVATIONS AS WELL.  LAPSE RATES WILL SHOULD BE STEEP
ENOUGH FOR SOME EVENING THUNDERSTORMS AS WELL.

INCREASED CLOUD COVER OVER THE AREA TONIGHT WILL DECREASE
RADIATIONAL COOLING...AND ALLOW FOR SLIGHTLY WARMER OVERNIGHT
TEMPERATURES.  FWC POPS AND TEMPS TONIGHT LOOK REASONABLE.

HAYNES

In the hours before

Special weather statement, May 24, 11:55 AM MDT, 2 hours 42 minutes before
COZ060>081-250600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SAT MAY 24 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH
MOIST...UNSTABLE AIR OVER SOUTHERN COLORADO THIS AFTERNOON TO
PRODUCE ANOTHER ROUND OF THUNDERSTORMS.

THUNDERSTORMS ARE GENERALLY EXPECTED TO REMAIN BELOW SEVERE
LIMITS.  HOWEVER...A DRYLINE WILL INTENSIFY OVER THE EASTERN
PLAINS NEAR THE KANSAS BORDER THIS AFTERNOON AND MAY ACT AS A
FOCUSING MECHANISM...ALLOWING A FEW SEVERE STORMS TO DEVELOP OVER
KIOWA...PROWERS AND BACA COUNTIES WHERE DEEPER MOISTURE WILL BE
IN PLACE.

SPOTTER ACTIVATION MAY BE NECESSARY IF SEVERE WEATHER DEVELOPS...
MAINLY OVER THE FAR EASTERN PLAINS.

HAYNES
Special weather statement, May 24, 11:57 AM MDT, 2 hours 40 minutes before
COZ060>081-250600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SAT MAY 24 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH
MOIST...UNSTABLE AIR OVER SOUTHERN COLORADO THIS AFTERNOON TO
PRODUCE ANOTHER ROUND OF THUNDERSTORMS.

THUNDERSTORMS ARE GENERALLY EXPECTED TO REMAIN BELOW SEVERE
LIMITS.  HOWEVER...A DRYLINE WILL INTENSIFY OVER THE EASTERN
PLAINS NEAR THE KANSAS BORDER THIS AFTERNOON AND MAY ACT AS A
FOCUSING MECHANISM...ALLOWING A FEW SEVERE STORMS TO DEVELOP OVER
KIOWA...PROWERS AND BACA COUNTIES WHERE DEEPER MOISTURE WILL BE
IN PLACE.

SPOTTER ACTIVATION MAY BE NECESSARY IF SEVERE WEATHER DEVELOPS...
MAINLY OVER THE FAR EASTERN PLAINS.

HAYNES
Special weather statement, May 24, 1:38 PM MDT, 59 minutes before
COZ080-081-242025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
138 PM MDT SAT MAY 24 1997

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER BACA AND PROWERS
COUNTIES...

A STRONG THUNDERSTORM WILL CROSS HIGHWAY 287/385 15 TO 25 MILES
SOUTH OF LAMAR THROUGH 145 PM...THEN PASS OVER THE OPEN COUNTRY EAST
OF HIGHWAY 287/385 AND SOUTH OF HIGHWAY 50 THROUGH 215 PM MDT.  THIS
STORM MAY PRODUCE BRIEF RAIN...SMALL HAIL...AND GUSTY WINDS.

AT 130 PM MDT...PUEBLO DOPPLER RADAR SHOWED THIS STRONG STORM
LOCATED 20 MILES SOUTH OF LAMAR.  THIS STORM WAS MOVING NORTHEAST
AT 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:03 PM MDTTornado WarningPUBProwers32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.